Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 233, NWS Louisville, KY

August 6, 2022Edmonson County, Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 6, 2022, 2:39 PM CDT for Edmonson County, Hart County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 2:39 PM CDT (19:39 UTC)
Expired
Aug 6, 2022, 3:15 PM CDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edmonson County, KY, Hart County, KY

The radar

The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:17 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 6, 2:17 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Sat Aug 6 2022

.Short Term...(This evening through Sunday)
Issued at 310 PM EDT Sat Aug 6 2022

Across the region at this hour, multicell clusters of showers and
thunderstorms are scattered about central Kentucky and southern
Indiana, with training of heavier cells causing flooding across
parts of the Bluegrass and Lake Cumberland regions. Mid-level water
vapor imagery reveals a Mesoscale Convective Vortex (MCV) centered
near Bowling Green, which has helped provide low- and mid-level
ascent. This rising motion, in combination with rich low-level
moisture, has been sufficient to fire off the aforementioned showers
and storms. With little in the way of upper-level forcing and
steering, storms have slowly drifted from west to east, adding to
their flooding potential.

As we head through the afternoon and into the evening hours, expect
showers and storms to continue until a few hours after sunset, at
which point instability should be constrained to the point where new
convection ceases. A few showers may linger through the overnight;
however, precipitation amounts will be light. Near daybreak
tomorrow, the combination of ample low-level moisture and light near-
surface winds should allow for some patchy valley fog, especially in
regions which saw considerable rainfall amounts today. The only
limiting factor would be potential mid-to-upper level cloud cover,
though soundings indicate that any cloud deck should be fairly thin
and/or scattered.

Tomorrow looks to be a near-carbon copy of today as the MCV
continues to meander through the Ohio and Tennessee valleys.
Temperatures should climb during the morning hours into the mid-to-
upper 80s, helping to destabilize the atmosphere once again. 12Z
HREF Probability-Matched Mean (PMM) QPF suggests the highest
probability for showers/storms tomorrow will be along/south of the
Western KY/Bluegrass Parkway, roughly in line with the Day 2 WPC
Excessive Rainfall Outlook. Nevertheless, at least chance PoPs are
expected region-wide tomorrow, with heavy rain and flash flooding
once again being the main threats with any thunderstorms.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 6 2022

The relatively stagnant pattern with upper level ridging dominating
the southern 2/3rds of the CONUS will gradually begin to change
heading into early next week. Models indicate that the upper level
ridge over the central/western CONUS will begin to strengthen and
amplify. This in turn will promote troughing in the eastern CONUS.

A surface cold front is expected to gradually push through the
Midwest and eventually Ohio Valley by midweek as the trough deepens
over the eastern CONUS. The local (southern Indiana and central
Kentucky) environment ahead of that front will be very moist and
saturated, as PWATs hover in the 1.8-2" range, and forecast
soundings show high freezing levels along with fairly weak shear.
This will give way to slow moving showers and storms capable of very
heavy downpours and localized flooding, with most activity
concentrated during the afternoon and early evening hours.

When the front approaches by midweek, deep layer shear will increase
slightly and could potentially support a low-end organized severe
threat. Shower and storm coverage will likely be at their highest
coverage just along or near the front, so will have to keep an eye
on larger-scale hydro issues too.

Models generally have precipitation clearing out behind the front by
Thursday evening. Slightly cooler temperatures and lower dewpoints
will prevail into the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Sat Aug 6 2022

Impacts:
-Scattered TS across all terminals this afternoon
-Possible MVFR visibilities tomorrow morning at LEX/HNB/BWG

Discussion: Showers and thunderstorms are scattered about the region
at this hour, with the greatest concentration of storms currently
located between SDF and LEX. Most showers/storms are small and will
cause very brief impacts to terminals; however, larger cells may
warrant short-fuse TEMPO amendments for sustained impacts. SHRA/TS
coverage should diminish considerably after 07.00Z, with just
lingering high clouds expected after sunset tonight. Around sunrise
tomorrow, some patchy fog is possible at LEX/HNB/BWG, with the
greatest chance at LEX. However, confidence is low at this time, so
we'll keep things VFR for now, though revisions may be needed in
later forecast updates. Tomorrow, expect VFR conditions after 13-
14Z, with light SW flow expected.

Confidence:
-Low on TS timing/locations
-Low-Medium on MVFR fog tomorrow morning
-High on all other elements

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
     KYZ033>043-045>049-053>057-064>067-075>078-081-082.

&&

Short Term...CSG
Long Term...DM
Aviation...CSG
Hazardous weather outlook, Aug 6, 2:24 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 PM EDT Sat Aug 6 2022

KYZ033>043-045>049-053>057-064>067-075>078-081-082-071930-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
324 PM EDT Sat Aug 6 2022 /224 PM CDT Sat Aug 6 2022/

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be capable of heavy rainfall which can lead to
isolated instances of flash flooding especially in low-lying areas
with poor drainage. Some storms earlier this evening may contain
gusty winds and small hail in addition to torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible through much of next week.
Locally heavy rainfall will be the main threat with the storms, but a
few of the stronger storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding, gusty winds, or
hail.

GENERAL STORM MOTION OF THE DAY:

Storms will move roughly from the east to the west at 5 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>032-061>063-070>074-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-
Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
324 PM EDT Sat Aug 6 2022 /224 PM CDT Sat Aug 6 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be capable of heavy rainfall which can lead to
isolated instances of flash flooding especially in low-lying areas
with poor drainage. Some storms earlier this evening may contain
gusty winds and small hail in addition to torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible through much of next week.
Locally heavy rainfall will be the main threat with the storms, but a
few of the stronger storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding, gusty winds, or
hail.

GENERAL STORM MOTION OF THE DAY:

Storms will move roughly from the east to the west at 5 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/DM

In the hours before

Special weather statement, Aug 6, 10:50 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Sat Aug 6 2022

KYZ066-077-078-061615-
Russell KY-Casey KY-Adair KY-
1150 AM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Russell, south central Casey and east central Adair Counties through
1215 PM EDT/1115 AM CDT/...

At 1149 AM EDT/1049 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Liberty, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Russell, south central Casey and east central Adair Counties,
including the following locations... Windsor, Pellyton, Teddy,
Dunnville, Gilpin, Rubert Ford, Cantown, Decatur, Evans Ford and
Evona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 8514 3724 8513 3729 8484 3715 8485
      3712 8490 3710 8490
TIME...MOT...LOC 1549Z 274DEG 15KT 3720 8505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Aug 6, 11:11 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1111 AM CDT Sat Aug 6 2022

KYZ077-078-061645-
Russell KY-Adair KY-
1111 AM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern Russell
and east central Adair Counties through 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 8526 3711 8526 3713 8508 3700 8508
TIME...MOT...LOC 1611Z 273DEG 9KT 3706 8523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 6, 11:31 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
1131 AM CDT Sat Aug 6 2022

KYZ077-061645-
Adair KY-
1131 AM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of west central Adair
County through 1145 AM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Edmonton, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Adair
County, including the following locations... Bliss, Nell, Weed,
Gradyville and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 8550 3703 8551 3706 8552 3707 8552
      3714 8538 3705 8532 3700 8550
TIME...MOT...LOC 1631Z 238DEG 14KT 3705 8548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Local storm report, Aug 6, 12:15 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      1 WSW VERSAILLES        38.05N 84.74W
08/06/2022                   WOODFORD           KY   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED DUE TO FLASH FLOODING
            WITHIN VERSAILLES AND ACROSS WOODFORD
            COUNTY.

&&

DM
Special weather statement, Aug 6, 12:20 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
1220 PM CDT Sat Aug 6 2022

KYZ072-061745-
Simpson KY-
1220 PM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern Simpson
County through 1245 PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Portland, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Simpson County, including the following locations... Geddes, Mcelroy
Ford and Peden Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 8657 3677 8641 3671 8641 3668 8642
      3665 8641 3665 8651 3664 8654 3664 8656
TIME...MOT...LOC 1720Z 270DEG 7KT 3666 8653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Local storm report, Aug 6, 12:38 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 PM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      2 SSE SALEM             37.04N 84.96W
08/06/2022                   RUSSELL            KY   911 CALL CENTER

            SOUTH HIGHWAY 76 CLOSED DUE TO FLASH
            FLOODING.

&&

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:56 AM CDTAreal Flood AdvisoryLMKClark, Madison3 hr
Aug 6, 8:00 AM CDTSpecial Weather StatementLMKSimpson30 min
Aug 6, 9:04 AM CDTAreal Flood AdvisoryLMKCasey, Lincoln3 hr
Aug 6, 9:56 AM CDTSpecial Weather StatementLMKGreen, Taylor34 min
Aug 6, 10:30 AM CDTSpecial Weather StatementLMKTaylor15 min
Aug 6, 10:50 AM CDTSpecial Weather StatementLMKCasey25 min
Aug 6, 11:09 AM CDTAreal Flood AdvisoryLMKWoodford20 min
Aug 6, 11:11 AM CDTSpecial Weather StatementLMKAdair34 min
Aug 6, 11:29 AM CDTFlash Flood WarningLMKWoodford4 hr
Aug 6, 11:31 AM CDTSpecial Weather StatementLMKAdair14 min
Aug 6, 11:42 AM CDTAreal Flood AdvisoryLMKScott19 min
Aug 6, 11:43 AM CDTAreal Flood AdvisoryLMKAdair, Casey, Russell3 hr
Aug 6, 11:52 AM CDTFlash Flood WarningLMKAdair, Russell3 hr
Aug 6, 11:59 AM CDTFlash Flood WarningLMKScott3 hr
Aug 6, 12:12 PM CDTFlood WatchLMKAdair, Anderson, Bourbon, Boyle, Casey, Clark and 25 more6 hr
Aug 6, 12:17 PM CDTAreal Flood AdvisoryLMKAnderson2 hr
Aug 6, 12:20 PM CDTSpecial Weather StatementLMKSimpson25 min
Aug 6, 12:40 PM CDTFlash Flood WarningLMKAnderson, Woodford3 hr
Aug 6, 12:46 PM CDTAreal Flood AdvisoryLMKHarrison3 hr
Aug 6, 2:04 PM CDTAreal Flood AdvisoryLMKFranklin, Henry, Shelby3 hr
Aug 6, 2:09 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Warren36 min
Aug 6, 2:42 PM CDTSpecial Weather StatementLMKBarren18 min
Aug 6, 2:52 PM CDTSevere Thunderstorm WarningLMKSpencer38 min
Aug 6, 2:58 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson32 min
Aug 6, 3:12 PM CDTSpecial Weather StatementLMKGreen, Nelson33 min
Aug 6, 3:14 PM CDTSevere Thunderstorm WarningLMKNelson, Spencer31 min
Aug 6, 3:21 PM CDTSpecial Weather StatementLMKCumberland, Metcalfe24 min
Aug 6, 3:37 PM CDTSpecial Weather StatementLMKGreen, Marion, Taylor, Washington23 min
Aug 6, 3:46 PM CDTSpecial Weather StatementLMKAdair29 min
Aug 6, 4:00 PM CDTSpecial Weather StatementLMKAdair, Marion, Taylor30 min
Aug 6, 4:18 PM CDTSpecial Weather StatementLMKCasey27 min
Aug 6, 7:12 AM CDTAreal Flood AdvisoryLMKJefferson2 hr
Aug 6, 4:24 PM CDTAreal Flood AdvisoryLMKFloyd, Harrison104 min
Aug 6, 4:30 PM CDTSpecial Weather StatementLMKFloyd, Harrison30 min
Aug 6, 5:01 PM CDTFlash Flood WarningLMKFloyd, Harrison60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.